Dense Fog, Alexander
- When
- December 30, 4:00 AM CST to 9:00 AM CST
- Where
- Alexander forecast zone
- Reported by
- AWOS
- Coordinates
- 37.192, -89.338 (the zone’s center; the record gives no point)
Widespread dense fog blanketed most of southern Illinois, except for the Ohio River counties of Hardin, Massac, and Pope. Visibility was reduced to less than one-quarter mile.
Every event with a place to put it; 16 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PAH wrote it up.
Widespread dense fog blanketed most of southern Illinois, except for the Ohio River counties of Hardin, Massac, and Pope. Visibility was reduced to less than one-quarter mile. The dense fog was caused by clear and calm conditions over deep snow cover.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Dec 29, 11:49 PM CST, 4 hours 11 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PADUCAH KY 1149 PM CST SAT DEC 29 2012 .UPDATE... ISSUED AT 1139 PM CST SAT DEC 29 2012 AVIATION DISCUSSION FOR 06Z SUNDAY TAF ISSUANCE. && .SHORT TERM...(THIS EVENING THROUGH TUESDAY) ISSUED AT 313 PM CST SAT DEC 29 2012 BIGGEST CHALLENGE IN THE SHORT TERM WILL BE THE NEXT STORM SYSTEM WHICH IS FORECAST TO AFFECT THE REGION STARTING EARLY MONDAY MORNING. DETERMINATION OF PRECIPITATION TYPE(S) THROUGH THE EVENT WAS MADE USING A COMBINATION OF CRITICAL THICKNESSES...SOUNDINGS...AND 850MB TEMPERATURES. LATEST MODEL RUNS ARE STILL SHOWING MINOR DISCREPANCIES WITH THESE PARAMETERS WHICH COULD OF COURSE MAKE A CONSIDERABLE DIFFERENCE. IN ADDITION...MODELS INDICATE A SOUTHERLY SURFACE WIND ACROSS THE REGION THROUGH MOST OF THE EVENT WHICH NORMALLY MEANS LESS FREEZING/FROZEN PRECIPITATION. HIGH PRESSURE AT THE SURFACE AND MINOR RIDGING ALOFT SHOULD KEEP THE REGION DRY THROUGH SUNDAY NIGHT. AS THE AFOREMENTIONED SYSTEM DRAWS CLOSER TO THE MID MISSISSIPPI VALLEY...PRECIPITATION IN THE FORM OF FREEZING RAIN OR SLEET MAY MAKE IT INTO THE FAR WESTERN SECTIONS OF OF OUR CWA BY 6 AM MONDAY. MONDAY AS THE SYSTEM BEGINS TO MOVE INTO THE AREA...PRECIPITATION QUICKLY SPREADS NORTHEAST ACROSS THE CWA. IN THE MORNING PRECIPITATION SHOULD BE ALL SNOW...BUT IN THE AFTERNOON THERE SHOULD BE A RAIN/SNOW MIX OVER THE NORTHWEST HALF OF THE AREA AND ALL OVER THE SOUTHEAST HALF. MONDAY NIGHT PRECIPITATION SHOULD BE ALL SNOW OVER THE NORTHERN THIRD OF THE CWA...FREEZING RAIN/SNOW E-W ACROSS THE MIDDLE SECTIONS...AND ALL RAIN OVER THE SOUTHEAST THIRD. LATE MONDAY NIGHT SNOW EXPECTED OVER THE NORTHWEST THIRD...A FREEZING RAIN/SNOW MIX ACROSS THE MIDDLE THIRD...AND RAIN/DRIZZLE OVER THE SOUTHEAST THIRD. TUESDAY MORNING EXPECT SNOW SHOWERS OVER THE NORTHWEST TWO THIRDS OF THE CWA WITH RAIN OVER THE SOUTHWEST THIRD. TUESDAY AFTERNOON AS THE COLDER AIR OVERSPREADS THE REGION IN THE WAKE OF THE SYSTEM THERE SHOULD BE ENOUGH WRAP AROUND MOISTURE TO GENERATE SNOW SHOWERS ACROSS THE ENTIRE REGION. AS FAR AS SNOW ACCUMULATIONS ARE CONCERNED WITH THE APPROACHING STORM...CURRENT INDICATIONS SHOW AREAS MOST LIKELY TO GET APPRECIABLE SNOWFALL GENERALLY ALONG AND NORTH OF A LINE FROM ROCKPORT INDIANA TO PERRYVILLE MISSOURI. AREAS SOUTH OF THAT LINE SHOULD SEE LITTLE TO NO SNOW ACCUMULATION. TEMPERATURES WILL REMAIN BELOW NORMAL THROUGH THE PERIOD. .LONG TERM...(TUESDAY NIGHT THROUGH SATURDAY) ISSUED AT 313 PM CST SAT DEC 29 2012 FORECAST WILL REMAIN COLD AND DRY DURING THE LONG TERM...THOUGH MODEL VARIABILITY HAS INCREASED MARKEDLY. THIS IS TO BE EXPECTED IN A SPLIT FLOW PATTERN...BUT MODEL DIFFERENCES BECOME UNUSUALLY LARGE LATE IN THE WEEK. THE MODELS DIFFER WITH REGARD TO JUST ABOUT EVERY ASPECT OF THE UPPER FLOW PATTERN BY LATE IN THE WEEK...INCLUDING THE PHASING AND AMPLITUDE OF UPSTREAM TROUGHING OVER THE PLAINS AND ROCKIES. ALL THE AVAILABLE MODEL GUIDANCE INDICATES AT LEAST SOME BACKING OF THE UPPER FLOW OVER OUR REGION IN RESPONSE TO UPSTREAM TROUGHING. THERE IS A PRETTY GOOD MODEL SIGNAL CONCERNING A MOIST SOUTHERN STREAM SYSTEM FORMING ALONG THE GULF COAST BY THURSDAY. 12Z GFS ENSEMBLE MEMBERS SHOW A WIDE RANGE OF SOLUTIONS...WITH THE MIDDLE GROUND SOLUTION QUITE CLOSE TO THE 12Z OPERATIONAL GFS. BOTH THE 12Z GFS/GFS ENSEMBLE MEAN SPREAD THE NORTHERN EDGE OF QPF INTO WESTERN KY WITH THIS SYSTEM. SINCE THIS IS A RELATIVELY NEW MODEL SIGNAL...AND MOST OR ALL OF THE MODEL QPF IS FORECAST TO STAY SOUTH OF KY...THE FORECAST WILL REMAIN DRY FOR NOW. PRECIP TYPE WOULD MOST LIKELY BE FROZEN OR FREEZING WITH COLD HIGH PRESSURE TO THE NORTH. OTHERWISE...COLD HIGH PRESSURE WILL DOMINATE THE NORTHERN HALF OF THE CONUS THROUGH THE LONG TERM. THIS WILL BE A SHALLOW COLD AIR MASS MODIFIED BY SNOW COVER...AS EVIDENCED BY UNIMPRESSIVE 850 MB TEMPS FROM ZERO TO MINUS 5 /ON THE 12Z GFS/. DUE TO THE SHALLOW NATURE OF THE COLD AIR...THE GFS MAY BE TOO WARM WITH SURFACE TEMPS. FORECAST WILL CONTINUE TO REMAIN BELOW MOS GUIDANCE. AMOUNT OF CLOUD COVER WILL HAVE A BIG IMPACT ON OVERNIGHT LOWS. WINTER CLIMATOLOGY FAVORS PERSISTENCE OF LOW CLOUDS. && .AVIATION...(FOR THE 06Z TAFS THROUGH 06Z SUNDAY NIGHT) ISSUED AT 1139 PM CST SAT DEC 29 2012 MAIN ISSUE FOR THIS FORECAST WILL BE THE POTENTIAL FOR FREEZING FOG AT KCGI...DEPENDANT ON THE DEGREE OF WIND FLOW OVER THE SNOW PACK TO THE OBSERVATION SITE. ALTHOUGH I SUSPECT THE INITIAL FOG DEVELOPMENT WILL ACTUALLY BE SHALLOW GROUND FOG...ERRED ON THE SIDE OF CAUTION AND INTRODUCED MVFR PREVAILING VISIBILITIES BETWEEN 3 AND 5 MPH OVERNIGHT. FOR THE KEVV/KOWB...THE TRAJECTORY OF THE SURFACE WIND FLOW SHOWS A LONG FETCH OVER THE SNOW PACK...SO ANY SHALLOW AIR MASS MODIFICATION WOULD BE MITIGATED BY DES POSITION AS FROST/BLACK ICE. KPAH WILL BE SOMEWHAT TRICKY...BUT SNOW COVER IS MORE LACKING...SO A CONSISTENT SOURCE FOR MOISTURE AND THE TRAJECTORY FOR WINDS NEAR THE KPAH TAF SITE MAY NOT BE CONDUCIVE FOR STOUT FOG DEVELOPMENT OVERNIGHT. BEYOND DAYBREAK...VFR CONDITIONS SHOULD PREVAIL...GIVEN SUFFICIENT MIXING NEEDED TO EVAPORATE THE GROUND LAYER MOISTURE. && .PAH WATCHES/WARNINGS/ADVISORIES... IL...NONE. MO...NONE. IN...NONE. KY...NONE. && UPDATE...SMITH LONG TERM...MY AVIATION...SMITH
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PADUCAH KY 335 PM CST SAT DEC 29 2012 ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087- 100-107>112-114-302145- JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON- WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE- HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH- WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES- LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL- UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN- MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER- RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID- 335 PM CST SAT DEC 29 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST MISSOURI. .DAY ONE...THIS AFTERNOON AND TONIGHT SNOW SHOWERS SHOULD END ACROSS THE ENTIRE QUAD STATE REGION BY LATE AFTERNOON AND NO ACCUMULATION IS EXPECTED. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY A WINTER STORM SYSTEM IS FORECAST TO AFFECT THE REGION STARTING MONDAY MORNING AND CONTINUING THROUGH TUESDAY. A COMBINATION OF PRECIPITATION TYPES CAN BE EXPECTED WITH THIS SYSTEM...BUT THE AREAS MOST LIKELY TO GET APPRECIABLE SNOWFALL WILL GENERALLY BE ALONG AND NORTH OF A LINE FROM ROCKPORT INDIANA TO PERRYVILLE MISSOURI. SOUTH OF THAT AREA LITTLE TO NO SNOW ACCUMULATION IS EXPECTED. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED...BUT ANY REPORTS OF SNOWFALL MONDAY THROUGH TUESDAY WILL BE APPRECIATED. JP
The national radar mosaic for the moment the first event began.
16 dense fog. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2012Every state in 2012This day in weather historyWarnings in Illinois, December 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 421376, 421377, 421378, 421379, 421380, 421381, 421382, 421383, 421384, 421385, 421386, 421387, 421388, 421389, 421390, 421391.